Mon | May 29, 2017

Doctor's Advice: I have lost interest in sex

Published:Sunday | May 31, 2015 | 5:45 PM

Q: Good day, doctor, I am a 36 year old married woman and I have 'gone right off sex'!

My husband is furious about it. He says that if I loved him, I should want to have sex with him all the time. Well, I do love him –even though I know he cheated on me a few years ago.

But I just seem to have completely lost my sexual desire. I really can’t be bothered-  you know what I mean? And it has been a year since I last orgasmed.

Would Hormone Replacement Therapy help me? My husband has heard that it turns women into ‘sexual volcanoes!’ But I am not so sure that I want to take those drugs. Unfortunately, he is threatening to beat me if I don’t cooperate by getting the HRT pills.

What should I do, doc?

A: The first thing to say about HRT is that contrary to what some people think, it is not something that immediately turns a woman into some sort of sex-crazed  ‘hottie-hottie.’However, it is a help to those who have reached menopause, and are suffering from a sudden decrease in female hormone levels.

But it is not a cure for lack of sexual desire. Also, I note that you are only 36, so I imagine that you are nowhere near menopause yet. I really doubt that any doctor would prescribe HRT for you.

As it relates to your husband, it is a very unpleasant to read that he has threatened to beat you if you do not try HRT. He has no right at all to bully you in that way.

You noted that a few years ago he cheated on you and obviously, you found out.This must have been a very traumatic episode. I strongly suspect that the reason you lost interest in sex with your husband was the fact that you found out he had been cheating on you. That is a big shock for any woman, and quite often gives her sexual problems such as loss of libido or inability to ‘discharge.’

So what should you do? Well obviously, the idea of taking HRT is a ‘non-starter.’ Your best move would be to try to interest your spouse in some sort of joint counselling. This might perhaps restore your sex life to normal.

However, what he will probably not like is that the counsellor is bound to want to explore the question of his adultery, and the effect it had on you.

Frankly, I fear for the future of this marriage, but I wish you well.
                                                               
Q: Doc, I am 28 year old male with various girlfriends, some of them abroad. So you can see that I  am quite a virile guy.

Nevertheless, there have been nights when I have been ‘less than satisfied’ with my erection. None of the women have complained, but I am a little concerned.

I met a guy at a bar in the Cayman Islands who has offered me what he calls ‘a secret supply’ of testosterone tablets. He says that these are male hormone pills, and that they will really boost my sexual performance.

What do you think, doc? Should I buy them?

A: I think you would be crazy to buy this stuff from a guy you met in a bar. To begin with, you have absolutely no guarantee that the tablets really are testosterone. In recent years, there has been a lot of criminal activity involving selling bogus pills to guys who want to increase their virility. For instance, there are many Internet scams in which unscrupulous people sell pills which are supposed to be Viagra – but aren’t!

Now even if these pills really do contain testosterone (which, as you say, is the male sex hormone), I certainly wouldn't’t advise you to use them.

Testosterone has many possible side-effects, ranging from baldness and bad complexion to thrombosis and even heart attacks.  Also, it is thought to increase the risk of prostate cancer. So it should only be taken under medical supervision.

Finally, I do not think there is the slightest chance that taking testosterone could increase your virility. It can only do that in the case of elderly men whose blood testosterone levels are low. That clearly does not apply to you!

You are leading a quite dangerous life with all these girlfriends in various territories. Please take care!  It may be that your recent slight difficulties with erection have been a sign that your body is simply over-tired.
                                                                      
Q: My menses have been heavy for some years, and my doctor now wants me to have what she calls ‘a special coil.’

I don’t understand how that could help me! I have always believed that the oil makes the periods heavier- not lighter.

A: Your doc is not talking about the ordinary coil (the copper IUD). She means the ‘intra-uterine system’ (or’ IUS’) which contains a small dose of a hormone. This is inserted into the womb in exactly the same way as a regular coil - that is, through the vagina.

The hormone which is released by the IUS, gradually ‘calms down’ the periods. So within a few months, you should have much lighter and more manageable menses.

The IUS can have some side-effects. So ask your doc about these before you go ahead.
                                                                

Q: I am a 25 year old male, and my girlfriend has just pointed out to me that one of my testicles have become swollen.

Can I safely ignore this, doc?

A: No! It may be something fairly harmless, but in your age group (the 20s), there is a risk of cancer of the testicle.

So you must see a doc immediately, He will examine your testicles, and I expect that he will advise you to do a kind of scan called a  ’testicular ultrasound.’ Do not delay.
                                                                         

Q:  Doc, I have been on the Pill for around five years, and last Wednesday I completely forgot to take one! Will this mean that I will get pregnant this month?

A: Unlikely. Women do sometimes forget to take Pills, and they mostly ‘get away with it.’  However, it is not something I would recommend!

In each pack of Pills, there should be a little leaflet which tells you exactly what to do if you forget to take one.  Every Pill-taking woman should read that advice.
                                                               
Q: My wife has just announced that she has ‘yeast’ in the vagina.

Does this mean she has been cheating on me, doc?

A: No way! Yeast (also known as ‘thrush’ or ‘candida’) ,is a little fungus which loves to live in warm, moist places of the body. For instance, it often appears in babies’ mouths.

It is not thought to be a sexually-transmitted infection (STI), so I am sure your wife is completely innocent.
                                                                     
Q: Is it possible for a sex aid (like a vibrator) to pass on infections?

A: Yes. So the device should be washed and dried after use.